Flare from psychological distress?

I had an upsetting incident with a family member at home last night, and I was very upset by it. I spent over 2 hours sobbing nonstop alone in my room before eventually calming down and going to sleep.

Now today my left temple and eye (the side I have always experienced my GCA symptoms), is very painful. It's not anywhere else in my head, just specifically that temple and eye. I'm very worried I might have triggered a flare from the emotional stress.

Is that possible though? Has this happened to anyone else before?

I'm currently tapered down to 6mg of Prednisone, although I took an extra 1mg with my breakfast to see if it would help.

12 Replies

  • Thinking of you Anna, emotional upsets do create further distress on our depleted immunity that we could ill afford to lose, just to say special thoughts are sent your way and no doubt taking the extra 1mg with breakfast would have helped and that you noticed the difference today.

    Hopefully others will be along with their thoughts & comments to guide you on your way once more.

    Kindest regards:)

  • Hi Anna. Yes I very much believe that stress plays a big part in how our bodies deal with GCA. and not just bad stress either, happily getting excited looking forward to something like a big social event. I personally think that stress and/or excitement upsets cortisol levels, it uses the cortisol to sort out the stress and forgets about fighting the inflammation. Don't know if that makes sense medically but seems to fit my pattern of flares or just feeling extra fatigued.

  • Yes - stress and GCA or PMR do not make good bedfellows. I didn't even have a row with family (always particularly upsetting I think) but had an awful morning trying to get through to RBS that they needed to sort something out NOW, this afternoon wasn't an option - I spent the afternoon shaking and with an awful headache that I had felt developing while on the phone.

    Caro12line isn't far from the mark - after long term highish dose pred your adrenals are now being asked at about 7mg to start to make their own cortisol for everyday life and would normally make a spike to cope with the emotional upset. It can take some time for the complex feedback system that governs that to get to working properly. It is sometimes said that it will take a month for every month you have been on pred - that does seem a bit much when we've been on it for a few years and have reduced very slowly but it is generally accepted it'll take a year even after you stop pred altogether.

    If you continue to feel bad there would be no harm in a couple of days at 10mg and then straight back to where you are now. Better that than a major flare.

  • Thank you so much Megams, your special thoughts are appreciated.

    Interesting insight Caro12line, and I think you might be onto something.

    PMRpro, I'm going to try your advice and take 10mg for a few days.

    Unfortunately the pain has not gotten any better, it's quite bad, and I'm experiencing tongue numbness now as well. It's quite concerning. It's 9pm on Friday night here now, so I can't call my rheumatologist for advice until Monday.

  • Anna, if increasing to 10mg doesn't help over the weekend and/or your symptoms worsen, then don't hesitate to go to A&E/emergency room. Not worth taking any chances as far as GCA is concerned. Meanwhile, I do hope you are able to de-stress and feel calmer......deep breaths! Hope you feel better soon.

  • Thank you very much, Celtic. Yes, I will go to the emergency department if it doesn't get better tomorrow. I'm a bit worried about how good the hospital here will be as I've just moved to a country town, but only one way to find out!

  • Hi Anna83 .. So sorry to read about your Family Upset ..I sympathise with you as I had the same thing happen to me a couple of months ago and it caused me to have a nasty flare-up and I had to go back up high on steroids to 17.05 mg ..I am now trying to stay on 15 mg but my body really needs more ..I take another half a mg if I recognise that my pain level is too high ..I was made to feel very ashamed of myself because of my condition which I have had for 11 years and told Not to Be so PATHETIC and to stop popping the pills ,this hurts .. Since then I am now 6 weeks down the road with Bowen Therapy Treatment .. I have found myself a caring Bowen Therapist and fortunately for me my body is liking the treatment .. It's not a miracle cure but my pain level has come down about 2% and when you're in constant pain that is quite a lot .I am feeling better about myself and know I will hopefully get the painlevel and steroids down at a slow pace .Another good thing since I have been having the Therapy is that I have got the Headaches and migraines under control at last that I used to get frequently through stress ... I hope things improve for you ..Best wishes trish 29

  • Thank you for your message, trish29. It's both good and bad to know I'm not alone in this. It's quite scary to know that we can flare up from emotional stress, as how can one avoid that from ever ocurring? It's impossible really. Especially with the way prednisone can play with our moods as well. I'm sorry you had to increase your dose back up. I hope you can get the situation back under control again. I woke up with my head still sore this morning, increased to 10mg,and it seems to have really helped, so I'll do it again tomorrow.

    Did you increase your dose straight away when you flared up? Who is making you feel ashamed by the way? That's not right at all.

  • Hello again Anna..it was 2 Family members that upset me, I of them has apologised but the other member hasn't. Everyone was under a lot of pressure because my Grandson had been taken very ill and was in a London Hospital for his 19th Birthday .The shock of his condition had already started a Flare with me .When he was allowed home i was invited to a Family BBQ where the full impact of his illness hit me like a ton of bricks . I held back the tears and kept quiet but my condition came up in a conversation and how long I had had it and I was told that I was PATHETIC for popping the pills and not being able to decrease my steroids and that I can't pull my weight around the home .. I was Hurt and Dumbstruck ..I had already tried not to go up on the steroid but next day I could not move and the whole of my body was in excruciating pain..I put myself on 15mg from 13.05 but a few days later I was back up to 17.05 and I got enough relief to get me up off the bed .. I was determined to get in touch with a Bowen Therapist and fortunately I have found a caring one ..I am now back down to 15mg and hoping to go down to 14.O5mg but I will stay there for a little while to see how the Bowen Therapy goes ,I have just booked another 3 sessions. I hope this horrible incident can be put right as the person involved has a mother ill as well and I think she thought that she could let her stress out on me , its time she knew that PMR does not take kindly to stress. I hope that things improve for you Anna and that these lovely people here on this Forum help you through with all their answers .They have been a comfort to me on my low moments .best wishes trish29

  • Wow, people who don't know what they're talking about should keep their mouths shut! How horrible to have someone talk to you like that about being ill. I don't think anyone can understand what we go through unless they experience it themselves, but still that is so insensitive. Maybe try to keep your distance from people who cause stress like that.

    I don't usually like calling attention to myself, but I am trying to make it clear in my household how that incident affected my health so people are more considerate of that in future. I need to try to keep my health steady. I'm still hopeful I will be one of the lucky ones and get off these pills within 3 years. I'm currently a year and a half on prednisone. We'll see how it goes.

    I hope things improve for you also.

  • Thank you Anna ..you will be pleased to know that a short text was received from the Guilty Person today ( A Daughter -in -law ) , she let me know that there is an improvement in my Grandson and that he has to go to St Thomas's Hospital in London next Friday for a PET Scan ..I hope now that the stress levels can settle down and I can get back on the slow steroid reducing road .. Of course I text her Back ..short and sweet and said that I hope all goes well ..its been a very hard lesson to think that someone can suddenly dislike me so much when we've always been so close ..I hope that things improve for you ..I will be watching your posts with interest .as PMR hates any form of stress . take care. trish29

  • Happy to hear you recieved a text message. Kind thoughts for you and your grandson. I hope he recovers ok as well. Thank you kindly Trish.

You may also like...